A new study in Neurology has shown an increased risk of birth defects in babies born to mothers taking medicines valproic acid and topiramate.
Study authors Pierre-Olivier Blotière and colleagues wanted to look at risks of birth defects to babies being exposed to 10 different epilepsy medicines in pregnancy. They were lamotrigine, pregabalin, clonazepam, valproic acid, levetiracetam, topiramate, carbamazepine, gabapentin, oxcarbazepine and phenobarbital.
The researchers used French healthcare databases of babies born between 2011 and 2015. They considered babies to have been exposed if the medicines were taken in early pregnancy (between one month before the start of the pregnancy and two months after). From a total of 1,886,825 pregnancies, 8,753 were exposed to an epilepsy medicine.
The study found that babies exposed to valproic acid had a higher risk of having eight types of birth defect, including problems with their spines (spina bifida). Topiramate was also linked to an increased risk of cleft lip.
Topiramate and valproic acid are medicines used to control seizures in epilepsy. In some women, they may be the most effective epilepsy treatment. Epilepsy Action advises that women must continue to take their epilepsy medicines as prescribed unless told otherwise by their doctor. Anyone worried about their medicines should speak to their epilepsy specialist.
There have been many studies and news reports highlighting the risk to babies exposed to sodium valproate and valproic acid in the womb. The Medicines and Healthcare products Regulatory Agency (MHRA) has issued specific guidelines around the use of these medicines in women of childbearing age.
Research on the effects of other medicines, including topiramate, continues to take place. Topiramate has been in the news before, when a US study also showed an increased risk in cleft lip and cleft palate in babies exposed to it in the womb.
Simon Wigglesworth, deputy chief executive at Epilepsy Action, said: “We’ve known for some time that babies born to women taking valproic acid have a high risk of being born with birth defects.
“However, as this study confirms, there are other epilepsy medicines, such as topiramate, which also cause problems. It’s vital that topiramate and other medicines which may pose a risk in pregnancy are also investigated by regulators quickly and thoroughly.
“The MHRA has told us that it is planning to carry out a review of the risks of other epilepsy medicines to the unborn child as a priority, including topiramate. We hope this will lead to clear and strong guidance – and regulatory change where this is needed – as soon as possible, to limit the number of babies exposed to these medicines.”
The latest study was published in the journal Neurology in June.
You might also be interested in...
Risk of behavioural problems higher in children exposed to four common epilepsy medicines in the womb, study suggests
A new study in Epilepsia has suggested that children exposed to four common epilepsy medicines in the womb may have an increased risk of behavioural problems.